Revista Matemática Iberoamericana

Littlewood-Paley-Stein theory for semigroups in UMD spaces

Tuomas P. Hytönen

Full-text: Open access

Abstract

The Littlewood-Paley theory for a symmetric diffusion semigroup $T^t$, as developed by Stein, is here generalized to deal with the tensor extensions of these operators on the Bochner spaces $L^p(\mu,X)$, where $X$ is a Banach space. The $g$-functions in this situation are formulated as expectations of vector-valued stochastic integrals with respect to a Brownian motion. A two-sided $g$-function estimate is then shown to be equivalent to the UMD property of $X$. As in the classical context, such estimates are used to prove the boundedness of various operators derived from the semigroup $T^t$, such as the imaginary powers of the generator.

Article information

Source
Rev. Mat. Iberoamericana, Volume 23, Number 3 (2007), 973-1009.

Dates
First available in Project Euclid: 27 February 2008

Permanent link to this document
https://projecteuclid.org/euclid.rmi/1204128308

Mathematical Reviews number (MathSciNet)
MR2414500

Zentralblatt MATH identifier
1213.42012

Subjects
Primary: 42A61: Probabilistic methods
Secondary: 42B25: Maximal functions, Littlewood-Paley theory 46B09: Probabilistic methods in Banach space theory [See also 60Bxx] 46B20: Geometry and structure of normed linear spaces

Keywords
Brownian motion diffusion semigroup functional calculus stochastic integral unconditional martingale differences

Citation

Hytönen, Tuomas P. Littlewood-Paley-Stein theory for semigroups in UMD spaces. Rev. Mat. Iberoamericana 23 (2007), no. 3, 973--1009. https://projecteuclid.org/euclid.rmi/1204128308


Export citation

References

  • Berkson, E. and Gillespie, T. A.: Spectral decompositions and harmonic analysis on UMD spaces. Studia Math. 112 (1994), no. 1, 13-49.
  • Berkson, E. and Gillespie, T. A.: An $\mathfrakM_q(\mathbbT)$-functional calculus for power-bounded operators on certain UMD spaces. Studia Math. 167 (2005), no. 3, 245-257.
  • Bourgain, J.: Some remarks on Banach spaces in which martingale difference sequences are unconditional. Ark. Mat. 21 (1983), no. 2, 163-168.
  • Bourgain, J.: Vector-valued singular integrals and the $H^1$-$\BMO$ duality. In Probability theory and harmonic analysis (Cleveland, Ohio, 1983), 1-19. Monogr. Textbooks Pure Appl. Math. 98. Marcel Dekker, New York, 1986.
  • Clément, P., de Pagter, B., Sukochev, F. A. and Witvliet, H.: Schauder decomposition and multiplier theorems. Studia Math. 138 (2000), no. 2, 135-163.
  • Clément, P. and Prüss, J.: Some remarks on maximal regularity of parabolic problems. In Evolution equations: applications to physics, industry, life sciences and economics (Levico Terme, 2000), 101-111. Progr. Nonlinear Differential Equations Appl. 55. Birkhäuser, Basel, 2003.
  • Cowling, M., Doust, I., McIntosh, A. and Yagi, A.: Banach space operators with a bounded $H^\infty$ functional calculus. J. Austral. Math. Soc. Ser. A 60 (1996), no. 1, 51-89.
  • Diestel, J., Jarchow, H. and Tonge, A.: Absolutely summing operators. Cambridge Studies in Advanced Math. 43. Cambridge Univ. Press, Cambridge, 1995.
  • Dodds, P. G., Dodds, T. K. and de Pagter, B.: Fully symmetric operator spaces. Integral Equations Operator Theory 15 (1992), no. 6, 942-972.
  • Doob, J. L.: A ratio operator limit theorem. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 1 (1962/1963), 288-294.
  • Guerre-Delabrière, S.: Some remarks on complex powers of $(-\Delta)$ and UMD spaces. Illinois J. Math. 35 (1991), no. 3, 401-407.
  • Kalton, N. and Weis, L.: The $H^\infty$-functional calculus and square function estimates. Manuscript in preparation.
  • Kunstmann, P. C. and Weis, L.: Maximal $L_p$-regularity for parabolic equations, Fourier multiplier theorems and $H^\infty$-functional calculus. In Functional analytic methods for evolution equations, 65-311. Lecture Notes in Math. 1855. Springer, Berlin, 2004.
  • Martínez, T., Torrea, J. L. and Xu, Q.: Vector-valued Littlewood-Paley-Stein theory for semigroups. Adv. Math. 203 (2006), no. 2, 430-475.
  • van Neerven, J. M. A. M., Veraar, M. C. and Weis, L.: Stochastic integration in UMD Banach spaces. Ann. Probab. 35 (2007), no. 4, 1438-1478.
  • van Neerven, J. M. A. M. and Weis, L.: Stochastic integration of functions with values in a Banach space. Studia Math. 166 (2005), no. 2, 133-170.
  • Rosiński, J. and Suchanecki, Z.: On the space of vector-valued functions integrable with respect to the white noise. Colloq. Math. 43 (1980), no. 1, 183-201.
  • Rota, G.-C.: An ʽʽ alternierende Verfahrenʼʼ for general positive operators. Bull. Amer. Math. Soc. 68 (1962), 95-102.
  • Rubio de Francia, J. L.: Martingale and integral transforms of Banach space valued functions. In Probability in Banach spaces (Zaragoza, 1985), 195--222. Lecture Notes in Math. 1221. Springer, Berlin, 1986.
  • Stein, E. M.: Interpolation of linear operators. Trans. Amer. Math. Soc. 83 (1956), 482-492.
  • Stein, E. M.: Topics in harmonic analysis related to Littlewood-Paley theory. Annals of Mathematics Studies 63. Princeton University Press, Princeton, N.J.; University of Tokyo Press, Tokyo, 1970.
  • Weis, L.: Operator-valued Fourier multiplier theorems and maximal $L\sb p$-regularity. Math. Ann. 319 (2001), no. 4, 735-758.
  • Xu, Q.: Littlewood-Paley theory for functions with values in uniformly convex spaces. J. Reine Angew. Math. 504 (1998), 195-226.